Case Presentation: A 67-year-old woman with a history of metastatic squamous cell carcinoma of the lungs and plaque psoriasis presented with subacute pruritic and painful descaling lesions of the skin after pembrolizumab maintenance therapy (Figure 1.A). The lesions on the skin were erythematous and desquamating, worse in the upper extremities, lower extremities, abdomen, and trunk. The patient stated this episode was drastically different from her prior psoriasis skin flares. Her lab work-up was notable for a significant leukocytosis. Given her immunocompromised state, she was started on empiric antibiotic therapy. Oncology and dermatology teams were consulted for further assistance in evaluating the skin lesions. Both teams were concerned for acral erythema secondary to pembrolizumab therapy initiated before the onset of her symptoms. The decision was made to hold off on any further pembrolizumab and the patient was subsequently started on an oral prednisone taper. The lesions on the skin gradually improved and the patient slowly regained functionality of her hands, previously limited by severe pain. The patient was eventually discharged on oral and topical steroids, in addition to topical emollients. At outpatient follow-up in three weeks, the patient demonstrated near complete resolution of the lesions and pain (Figure 1.B).
Discussion: Pembrolizumab is an immunotherapeutic agent utilized in advanced melanoma and metastatic non-small cell lung cancer.1 It is a humanized monoclonal antibody against programmed death receptor 1 (PD-1), enabling cytotoxic T cells to mount a more robust immune response against cancer cells.2 General adverse effects include fatigue, pruritis, and decreased appetite.3 However, immune-related adverse effects can affect various tissues and glands.4 A retrospective review of 83 patients treated with pembrolizumab noted developed of cutaneous adverse events in 42% of the cohort.5 Acral erythema, also known as palmoplantar erythrodysesthesia, is a toxic erythema of the skin often associated with chemotherapeutic and molecular therapies. It is characterized by painful, erythematous lesions that can progress to desquamation, erosion, and ulceration.6 Melanoma is the main malignancy in which such skin toxicity occurs with PD-1 inhibition.7,8,9,10 However, our patient’s history of plaque psoriasis was likely a predisposing risk factor, as other case reports have documented skin toxicity in the setting of immunotherapy in psoriasis patients. Treatment involves discontinuing the offending agent and a combination of systemic steroids and supportive care with the duration varying based on patient response.4 Alternatively, coadministration of IL-17 inhibitor, secukinumab, and PDE4 inhibitor, apremilast, have been used to counteract pembrolizumab-induced psoriasis exacerbations and might also be considered in patients requiring continuation of therapy in the context herein presented, which should be explored in future studies.12, 13
Conclusions: This case highlights a unique representation of suspected acral erythema in the setting of pembrolizumab use and known history of psoriasis. It is paramount to be aware of the toxicities of immunotherapies and predisposing factors that can place patients at heightened risk for adverse events. Early recognition of such events is critical in minimizing and counteracting toxicity, and collaboration with specialist colleagues is instrumental in optimizing care of such patients.